Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Ready for your close-up!!!!
May 17, 2001

Hey Dr. Bob, Frist of all I must say I'm a huge fan of the way you answer questions with wit, compassion and personal insight. Today I saw your picture on the cover of LIFETIMES 2 MAGAZINE. Excellent photos and your personal story was very uplifting. I was just disappionted to learn that you were already taken. That certainly spoiled my fantasy of marrying you. I was also disappointed there were no photos of you in a speedo. I must admit your partner is also a fox. So why are all the really great guys already taken? No that's not the reason I'm writing. I'm wondering about Procrit. My hemoglobin has been drifting down for about 8 months. It's at 10 on my latest blood test. I'm on combivir which I just learned contains AZT. I told my doc I didn't want to take AZT so he put's me on combivir. Nice guy - eh? Well combivir and nelfinavir has surpressed my viral load to non-detectable and my t-cells are trending upward. My problems 1) i've got the runs on a daily basis and it's becoming a real problem. i can't even make it through a whole movie without having to visit the restroom. 2)hemoglobin is going down -- I'm somewhat tired but my doc says this is to be expected because i have a serious illness. he doesn't think procrit is warranted because it will "complicate" my therapy. I asked him what he meant by that and did not get a straight answer. So Mr. cover-model-doctor what's the scoop. Can Procrit complicate my therapy? Should i just leave things the way they are and be thankful my virus is responding to the drugs? Secondly, do you make long distance house calls? Thirdly, do you have any single brothers that are available? A True Fan

Response from Dr. Frascino

Dear Mr. Fun,

Oh, I bet you say that to all the experts on this wonderful website!!! Your very kind words are warmly appreciated. Sorry the Speedo photos didn't make it into the magazine article. I'll let the editor know your concerns. All the good guys taken? That can't be true, if you're still out there, right?

OK, on to your question. You mention your hemoglobin has been drifting down for 8 months, and is now 10 g/dL. You are on Combivir. Apparently, your physician didn't understand or respect your wishes not to be on AZT. Combivir is indeed a combination of AZT and 3TC, hence the clever name Combi-vir. The AZT component can indeed be associated with anemia. And anemia is most likely what's causing your fatigue. Your physician's comments are inappropriate. Just because you have HIV or any serious illness does not automatically mean you should be tired, especially when your blood work shows that you are anemic. Now, what about your physician's advice that Procrit would "complicate" your therapy. I'm not surprised he couldn't give y9ou a straight answer, because his advice is quite misguided. Procrit is one of the safest medications on the market. It has absolutely no drug interactions, and its safety profile is the same as placebo. Giving yourself one small injection just under the skin, once per week, would not, in my opinion, be particularly "complicated" or "complicating." Having a physician who disregards your wishes (use of AZT), disregards anemia, and gives bad advice about possible treatments (Procrit), could very well be a complicating factor for you.

Now, as for your other problem, while it may be quite handy to have an intimate knowledge of every public restroom within a 30-mile radius of your home, this is not a particularly pleasant way to spend your day. Besides, what if you miss a really good part in the movie, like when Betty Davis pushes Joan Crawford down the stairs in her wheelchair, or when Dorothy bids farewell to her friends and says, "And you, Scarecrow, I'm going to miss you most of all . . . ." We can't have you missing moments like that! Your diarrhea problem is most likely related to your Nelfinavir. Options? Since your viral load is non-detectable, you could safely switch to another highly potent regimen. Assuming this is your first regimen, you might try a switch to Sustiva. Sustiva has its own side effects, but they are usually temporary, and diarrhea is not common with this agent. If you stay on Nelfinavir, you could try pancreatic enzyme supplements.

To sum up, should you just leave things the way they are? I would strongly advise against that. Your anemia will probably get worse, and you are missing too many great moments at the movies. For your anemia, you can switch off AZT, perhaps to Videx EC or Zerit. Alternatively, you can try Procrit once per week. Remember that treatment of HIV-related anemia has been proven to improve energy level and quality of life. It is also associated with improved survival.

For your diarrhea, you can try Ultrase (pancreatic enzymes), which has been helpful in some folks with Nelfinavir-induced diarrhea. Alternatively, you could switch off Nelfinavir for a non-nucleoside, such as Sustiva. Or, you could consider an alternative protease inhibitor.

Potentially, your most significant switch could be a switch to a physician who will respect your wishes, answer your questions, and treat your medical problems appropriately. That may be your best switch of all.

Finally, long distance house calls? Well . . . ahem . . . do you live in Maui? Paris? Or perhaps the Amalfi Coast? As for brothers, only one. I'll let him know you are interested.

Stay well and many, many thanks.

Good thoughts.

Dr. Bob


Previous
CBC counts dropping
Next
Why is my testosterone low?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement